Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A Berger-Green type inequality for compact Lorentzian manifolds


Authors: Manuel Gutiérrez, Francisco J. Palomo and Alfonso Romero
Journal: Trans. Amer. Math. Soc. 354 (2002), 4505-4523
MSC (2000): Primary 53C50, 53C22; Secondary 53C20
DOI: https://doi.org/10.1090/S0002-9947-02-03060-X
Published electronically: July 2, 2002
Erratum: Trans. Amer. Math. Soc. (recently posted)
MathSciNet review: 1926886
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a Lorentzian metric on the null congruence associated with a timelike conformal vector field. A Liouville type theorem is proved and a boundedness for the volume of the null congruence, analogous to a well-known Berger-Green theorem in the Riemannian case, will be derived by studying conjugate points along null geodesics. As a consequence, several classification results on certain compact Lorentzian manifolds without conjugate points on its null geodesics are obtained. Finally, several properties of null geodesics of a natural Lorentzian metric on each odd-dimensional sphere have been found.


References [Enhancements On Off] (What's this?)

  • 1. R. Abraham, J. Marsden, and T. Ratiu, Manifolds, Tensor Analysis, and Applications, Springer-Verlag, Applied Math. Sci. 1988. MR 89f:58001
  • 2. L. J. Alías, A. Romero and M. Sánchez, Spacelike hypersurfaces of constant mean curvature in certain spacetimes, Nonlinear Anal., 30 655-661, 1997. MR 99c:53058
  • 3. L. Andersson, M. Dahl and R. Howard, Boundary and Lens Rigidity of Lorentzian Surfaces, Trans. Amer. Math. Soc., 348 2307-2329, 1996. MR 97a:53105
  • 4. J. K. Beem, P. E. Ehrlich and K. L. Easley, Global Lorentzian Geometry, Second edition, Pure and Applied Math. 202, Marcel Dekker, 1996. MR 97f:53100
  • 5. M. Berger, P. Gauduchon et E. Mazet, Le spectre d'une variété riemanniene, Lecture Notes in Math. 194, Springer-Verlag, 1971. MR 43:8025
  • 6. A. Besse, Manifolds all of whose geodesics are closed, Springer-Verlag, Ergeb. Math. Grenzgeb. 93, Berlin, 1978. MR 80c:53044
  • 7. A. Besse, Einstein Manifolds, Springer-Verlag, Ergeb. Math. Grenzgeb. num. 10, Berlin, 1987. MR 88f:53087
  • 8. I. Chavel, Riemannian Geometry: A Modern Introduction, Cambridge University Press, 1993. MR 95j:53001
  • 9. M. Dajczer and K. Nomizu, On the boundedness of Ricci curvature of an indefinite metric, Bol. Soc. Brasil. Mat., 11 25-30, 1980. MR 82d:53039
  • 10. P. E. Ehrlich and S-B Kim, From the Riccati Inequality to the Raychaudhuri Equation, Contemp. Math. 170 65-78, 1994. MR 95g:53083
  • 11. E. Garcia-Rio and D. N. Kupeli, Singularity versus splitting theorems for stably causal spacetimes, Ann. Global Anal. Geom., 14 301-312, 1996. MR 97i:53077
  • 12. A. Gray, Pseudo-Riemannian Almost Product Manifolds and Submersions, J. Math. and Mechanics, 16 715-737, 1967. MR 34:5018
  • 13. L. W. Green, Auf Wiedersehensflächen, Ann. of Math., 78 289-299, 1963. MR 27:5206
  • 14. S. G. Harris, A triangle comparison theorem for Lorentz manifolds, Indiana Univ. Math. J., 31 289-308, 1982. MR 83j:53064
  • 15. S. G. Harris, A characterization of Robertson-Walker Spaces by null sectional curvature, Gen. Relativity Gravitation, 17 493-498, 1985. MR 86j:53099
  • 16. D. Husemoller, Fibre Bundles, Third edition, Springer-Verlag, New York, 1994. MR 94k:55001
  • 17. Y. Kamishima, Completeness of Lorentz manifolds of constant curvature admitting Killing vector fields, J. Differential Geom., 37 569-601, 1993. MR 94f:53116
  • 18. H. Karcher, Infinitesimale Charakterisierung von Friedmann-Universen, Arch. Math., 38, 58-64, 1982. MR 83:83055
  • 19. J. L. Kazdan, An isoperimetric inequality and wiedersehen manifolds, Seminar on Differential Geometry, edited by S.-T. Yau, Princenton Univ. Press, 143-157, 1982. MR 83h:53059a
  • 20. S. Kobayashi and K. Nomizu, Foundations of Differential Geometry, Wiley Interscience Publ., New York, Vol. 2, 1969. MR 38:6501
  • 21. L. Koch-Sen, Infinitesimal null isotropy and Robertson-Walker metrics, J. Math. Phys., 26 407-410, 1985. MR 86f:83036
  • 22. R. Kulkarni and F. Raymond, $3$-dimensional Lorentz space-forms and Seifert fiber spaces, J. Differential Geom., 21 231-268, 1985. MR 87h:53092
  • 23. B. O'Neill, Semi-Riemannian Geometry with Applications to Relativity, Academic Press, New York, 1983. MR 85f:53002
  • 24. A. Romero and M. Sánchez, On Completeness of certain families of Semi-Riemannian manifolds, Geom. Dedicata, 53 103-117, 1994. MR 95g:53049
  • 25. A. Romero and M. Sánchez, Completeness of compact Lorentz manifolds admiting a timelike conformal-Killing vector field, Proc. Amer. Math. Soc., 123 2831-2833, 1995. MR 95k:53075
  • 26. A. Romero and M. Sánchez, An integral inequality on compact Lorentz manifolds and its applications, Bull. London Math. Soc., 28 509-513, 1996. MR 97c:53106
  • 27. A. Romero and M. Sánchez, Bochner's technique on Lorentz manifolds and infinitesimal conformal symmetries, Pacific J. Math., 186 141-148, 1998. MR 2000a:53121
  • 28. R. Sachs and H. Wu, General Relativity for Mathematicians, Springer-Verlag, 1977. MR 58:20239a
  • 29. M. Sánchez, Structure of Lorentzian tori with a Killing vector field, Trans. Amer. Math. Soc., 349 1063-1080, 1997. MR 97f:53108
  • 30. J. A. Wolf, Spaces of constant curvature, Fourth edition, Publish or Perish, 1979. MR 49:7958
  • 31. H. Wu, On the de Rham decomposition theorem, Illinois J. Math., 8 291-311, 1964. MR 28:4488
  • 32. K. Yano and S. Ishihara, Tangent and Cotangent Bundles, Marcel Dekker, Inc. New York, 1973. MR 50:3142
  • 33. U. Yurtsever, Test fields on compact space-times, J. Math. Phys., 31 3064-3078, 1990. MR 92a:53098

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C50, 53C22, 53C20

Retrieve articles in all journals with MSC (2000): 53C50, 53C22, 53C20


Additional Information

Manuel Gutiérrez
Affiliation: Departamento de Álgebra, Geometría y Topología, Facultad de Ciencias, Universidad de Málaga, Campus Teatinos, 29071 Málaga, Spain
Email: mgl@agt.cie.uma.es

Francisco J. Palomo
Affiliation: Departamento de Álgebra, Geometría y Topología, Facultad de Ciencias, Universidad de Málaga, Campus Teatinos, 29071 Málaga, Spain
Email: fpalo1@clientes.unicaja.es

Alfonso Romero
Affiliation: Departamento de Geometría y Topología, Universidad de Granada, 18071 Granada, Spain.
Email: aromero@ugr.es

DOI: https://doi.org/10.1090/S0002-9947-02-03060-X
Keywords: Lorentzian manifolds, timelike conformal vector fields, null geodesics, conjugate points, Lorentzian odd-dimensional spheres.
Received by editor(s): April 6, 2001
Received by editor(s) in revised form: April 11, 2002
Published electronically: July 2, 2002
Additional Notes: The first author was partially supported by MCYT-FEDER Grant BFM2001-1825, and the third author by MCYT-FEDER Grant BFM2001-2871-C04-01.
The second author would like to dedicate this paper to the memory of his grandmother Pepa.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society